On fluctuation-theoretic decompositions via Lindley-type recursions

Onno Boxma, Offer Kella, Michel Mandjes*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review


Consider a Lévy process Y(t) over an exponentially distributed time Tβ with mean 1/β. We study the joint distribution of the running maximum Ȳ(Tβ) and the time epoch G(Tβ) at which this maximum last occurs. Our main result is a fluctuation-theoretic distributional equality: the vector (Ȳ(Tβ),G(Tβ)) can be written as a sum of two independent vectors, the first one being (Ȳ(Tβ+ω),G(Tβ+ω)) and the second one being the running maximum and corresponding time epoch under the restriction that the Lévy process is only observed at Poisson(ω) inspection epochs (until Tβ). We first provide an analytic proof for this remarkable decomposition, and then a more elementary proof that gives insight into the occurrence of the decomposition and into the fact that ω only appears in the right hand side of the decomposition. The proof technique underlying the more elementary derivation also leads to further generalizations of the decomposition, and to some fundamental insights into a generalization of the well known Lindley recursion.

Original languageAmerican English
Pages (from-to)316-336
Number of pages21
JournalStochastic Processes and their Applications
StatePublished - Nov 2023

Bibliographical note

Publisher Copyright:
© 2023 The Author(s)


  • Decomposition
  • Fluctuation theory
  • Lindley recursion
  • Maximum of a Lévy process
  • Maximum of a random walk


Dive into the research topics of 'On fluctuation-theoretic decompositions via Lindley-type recursions'. Together they form a unique fingerprint.

Cite this